Is It Dangerous to Quit Klonopin?
ARTICLE OVERVIEW: Klonopin can be addictive. Regular use can easily lead to dependence that can then trigger dangerous withdrawal symptoms. But, there are ways to stop taking Klonopin safely. We review them here.
ESTIMATED READING TIME: 5 minutes
TABLE OF CONTENTS:
- Consequences of Quitting?
- How Addictive Is Klonopin?
- What Makes Stopping Klonopin Hard?
- What Makes Stopping Klonopin Dangerous?
- Quitting Klonopin Side Effects
- Quitting Doesn’t Have To Be Dangerous
- Your Questions
Consequences of Quitting
When you are prescribed with Klonopin, you should not stop taking it without talking to your doctor first, especially if you’ve been on it for a longer period of time. Once your body becomes dependent, you may experience unpleasant withdrawal symptoms which may intensify if you quit it abruptly.
In this article, we review the consequences of quitting Klonopin suddenly, but we also advise you how to come off this benzodiazepine safely. If you want to ask anything after reading the article, feel free to post your questions in the comments section. We try to respond to all legitimate inquiries personally and promptly.
How Addictive Is Klonopin?
Klonopin, the brand name for a medication containing clonazepam, is very addictive. It is a Schedule IV drug, which means that it has a potential for abuse. While this potential is lower relative to substances in Schedule III, it still exists.
What is Klonopin used for? This sedative medication is prescribed to regulate anxiety and convulsions as well as to control and prevent seizures. Doctors and medical professional prescribe Klonopin to reduce anxiety from panic attacks.
What Makes Stopping Klonopin Hard?
Klonopin is hard to come off because of the way it changes brain chemistry. Like other benzos, it works by altering the levels and communication between chemical messengers called neurotransmitters. Klonopin produces a calming effect by influencing GABA, the primary inhibitory neurotransmitter in the body which exist to reduce the excitability of neurons.
Plus, Klonopin also affects dopamine levels. Dopamine is the body’s feel-good neurotransmitter. When you use Klonopin, dopamine levels raise in order to beat the anxiety and stabilize your psychological condition.
In effect, your brain becomes conditioned to repeat the action of taking Klonopin in order to feel good. But as you do, you develop a habit.
In addition to mental dependence, you also develop physical dependence. As you repeatedly take Klonopin, the body starts to adapt. So, when you continue to take it for 4 weeks or longer, your body relies on this external chemical for internal balance. You will start to crave it if you try to quit using…and will encounter withdrawal symptoms.
What Makes Stopping Klonopin Dangerous?
Stopping Klonopin is dangerous because it triggers withdrawal symptoms. Withdrawal is especially dangerous when you stop using it cold turkey, without medical supervision, and when doses are lowered suddenly. Each of these methods of cessation make withdrawal symptoms more severe and can result in complications.
1. Cold turkey Klonopin
Cold turkey withdrawal can cause potentially dangerous symptoms such as seizures, panic attack, and episodes of depersonalization. Many users cannot handle the severity of the acute withdrawal symptoms associated with cold turkey Klonopin withdrawal. This is why tapering is often recommended. Plus going cold turkey on Klonopin increases the chances of relapse due to the fact that your body is not accustomed to function without this drug.
2. Stopping Klonopin without medical supervision
It is against medical advice to discontinue a benzodiazepine medication without the proper care and monitoring from doctors and/or addiction professionals. The bottom line is that you can hurt yourself. Tapering under a doctor’s supervision can lower incidence of complications and is most safe. Another reason why medical monitoring during detox is essential is that medical detox results in higher chances of successful rehabilitation.
3. Lowering doses of Klonopin suddenly and abruptly
Suddenly stopping Klonopin without the help of a doctor can be risky. Benzodiazepines trigger severe withdrawal symptoms and rapid discontinuation can lead you to convulsions and seizures. People who stop suddenly are at a greater risk of trying to commit suicide due to the high depression levels. Instead, it is recommended you talk with a doctor to slowly reduce your Klonopin dose. This will decrease your chances of dangerous side effects and it can save your life.
Quitting Klonopin Side Effects
Individuals who’ve used Klonopin chronically for a longer period of time develop dependence, which makes it difficult to quit due to withdrawal symptoms. It usually takes around 3-4 weeks for most acute Klonopin withdrawal symptoms to start fading. Other symptoms can persist in the weeks, months, and years following initial withdrawal. Commonly reported Klonopin withdrawal symptoms include:
- Concentration problems
- Crying spells
- Memory problems
- Mood swings
- Muscle spasms
- Panic attacks
- Sleep problems
- Suicidal thoughts
Quitting Klonopin Doesn’t Have To Be Dangerous
You might experience certain challenges and difficulties during Klonopin withdrawal. However, with the proper medical support and treatment you can succeed in overcoming these issues. These are the safest and most comfortable ways to get off of Klonopin.
1. Quitting Klonopin under medical supervision
If you get a doctor’s clearance that you can quit at home, then you are permitted to do so. Usually, you’ll need to schedule regular outpatient visits to the doctor’s office. Still, it is safer to detox in an INPATIENT setting so that you can benefit from round a clock care and support.
Quitting Klonopin by yourself is never recommended! While withdrawing Klonopin at home, you are obligated to follow your doctor’s recommendations and take some prescribed meds that might help you ease your symptoms. The following medications are most commonly prescribed for the moderation of Klonopin withdrawal:
- Paxil and Prozac prescribed to help you with depression and anxiety during withdrawal.
- Tegretol or carbamazepine prescribed to help you with seizures.
- Melatonin has been useful in assisting with insomnia during Klonopin withdrawal process.
2. Tapering Klonopin
This is a longer lasting process but a far safer one that quitting cold turkey. In some cases, you can taper off of Klonopin by reducing the total daily dose by 0.125 mg (1/8 mg) on a weekly basis. So if you were taking 1mg of Klonopin per day, it would take you approximately 8 weeks to fully withdraw. However, this is only a recommendation, Klonopin tapering plans are unique for each individual and you can agree upon what best works for you with your doctor.
3. Klonopin detox clinic
Sometimes, people need more care. In cases when you think you’re addicted to the medicine, proper treatment requires trained medical professionals as well as licensed addiction counselors and therapists. Without these experts, time in addiction treatment is not well spent. If you do not uncover and address the reasons why you use Klonopin, your compulsive drug seeking will never go away. A detox facility can help you overcome your physical dependence on Klonopin AND help you get through mental and emotional difficult times.
4. Inpatient Klonopin treatment
After detoxing your body from Klonopin, inpatient treatment programs are usually focused on the psychological reasons of your addiction. If you check in to an inpatient treatment program, you can expect to receive individual and group therapy sessions. During a residential stay, you’ll live at the facility with other people who are learning how to live without addictive substances. Inpatient residential programs last from 30 days to one year, depending on the severity of the addiction, progress in treatment, and outside support.
Quitting Klonopin Difficulties Questions
Still have questions about quitting Klonopin and the difficulties that go with it? Please leave us your questions, comments, or experiences below. We respond to all questions personally. We will try to have you an answer or reply ASAP.